BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22216-01A |
| Medical Device Problem Codes |
Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
07/10/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the outcome of the revision surgery was successful - a diagnostic sample was obtained.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery and prolongation of anesthesia (by 30 min.) nor due to the revision surgery/repeat anesthesia.There are no further remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviation of the biopsy path by approximately 5 mm from the tumor (15 mm from the center of the tumor), resulting in the collection of non-pathological tissue samples, was a combination of the following factors: a pre-operative patient scan used for registration that did not completely fulfill brainlab's scan requirements and was therefore suboptimal for surface matching registration (artifacts were present, skin shift was present and 3d distortion correction was not applied) and a suboptimal distribution of points acquired by the user on the patient's skin for registration that did not completely follow brainlab's recommendations for point acquisition (not enough points were taken down either side of the patient's nose, points were taken in scan areas where artifacts were present, and points were taken in areas of potential skin shift), causing the cranial navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and the actual patient anatomy.The placement of a non-supported transparent drape over the reference array during navigation of invasive surgical steps, which can interfere with the camera's ability to accurately track the reference array's reflective marker spheres and introduce deviations in the navigation display, and the drape resting on the reference array can increase the potential for reference array movement during the procedure (e.G.If the drape is pulled on) and introduce navigation inaccuracies.To a lesser extent, a movement of the patient reference array and/or movement of the patient's head within the head holder during the procedure (after registration was initially performed) due to an insufficient rigid fixation and/or inadvertently applied forces during (or after) draping.Movement of the patient reference relative to the patient's head (or vice versa) cannot be recognized by the navigation software and can result in an inaccurate display of tracked instruments on the registered (pre-operative) patient image.Apparently, the resulting deviation of the navigation display was not recognized by the user with the necessary continued user verification of navigation accuracy after registration (i.E.During verification step), after draping, and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A cranial surgery for diagnostic biopsy of a spherical lesion approximately 1.22cm in diameter located in the right side of the brain, was performed with the aid of the display by the brainlab navigation software cranial 3.1.A preoperative mri scan was acquired three days prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a lateral position in a non-brainlab headholder.Performed the initial patient registration on the preoperative mri using the softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Draped the patient and placed a sterile non-brainlab transparent drape over the unsterile reference array, and attached the brainlab frameless biopsy system.Performed the craniotomy.Aligned the frameless biopsy system over the tumor's location with the aid of navigation (no trajectory was pre-planned) and used the pajunk biopsy needle to collect a tissue sample from the tumor.Sent the tissue sample to pathology, which returned as non-pathological.Collected a second sample using the aid of navigation, sent it to pathology, and completed the surgery.The second sample was also determined to be non-pathological.A post-operative scan was performed one day after surgery, which showed the biopsy path had deviated posterior and slightly lateral, approximately 5 mm from the edge (and 15mm from the center) of the tumor.A revision surgery took place 14 days after the initial surgery using the same brainlab navigation equipment, during which a diagnostic sample was successfully obtained.According to the surgeon: the outcome of the revision surgery was successful - a diagnostic sample was obtained.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery and prolongation of anesthesia (by 30 min.) nor due to the revision surgery/repeat anesthesia.There are no further remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.